Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 39, NWS Charleston, WV

May 31, 2008Pleasants County, Tyler County, West Virginia; Washington County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 31, 2008, 10:10 AM EDT for Pleasants County, Tyler County, West Virginia; Washington County, Ohio. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2008, 10:10 AM EDT (14:10 UTC)
Expired
May 31, 2008, 10:45 AM EDT
In force
35 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Washington County, OH, Pleasants County, WV, Tyler County, WV

The radar

The Charleston,WV radar (KRLX), 129 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 10:20 AM EDTTSTM WND DMG2 Se St. Marys, WVTREES DOWN ON RT16 AT BROAD RUN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 4:10 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 2.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 329 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
329 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 311410
SVRRLX
OHC167-WVC073-095-311445-
/O.NEW.KRLX.SV.W.0039.080531T1410Z-080531T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1010 AM EDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLEASANTS COUNTY IN WEST VIRGINIA...
  TYLER COUNTY IN WEST VIRGINIA...
  EAST CENTRAL WASHINGTON COUNTY IN SOUTHEAST OHIO...

* UNTIL 1045 AM EDT

* AT 1006 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BELMONT...OR ABOUT 6 MILES EAST OF MARIETTA...AND MOVING EAST AT 27
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELMONT BY 1015 AM EDT...
  ST. MARYS BY 1025 AM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3946 8098 3934 8097 3935 8098 3935 8104
      3932 8106 3932 8109 3935 8140 3938 8141
      3947 8140
TIME...MOT...LOC 1410Z 273DEG 24KT 3939 8130

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:56 AM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 31, 6:56 AM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
656 AM EDT SAT MAY 31 2008

.SYNOPSIS...
COLD FRONT MOVES THROUGH LATE THIS AFTERNOON AND EARLY THIS EVENING.
DRIER AIR GRADUALLY FILTERS SOUTH ON SUNDAY...TO TAKE CONTROL FOR
MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
FRONT EDGE OF WEAKENING MCS MOVING ACROSS SOUTHEAST OHIO COUNTIES AT
THIS TIME.  NO SEVERE REPORTS AT THIS TIME.  STRONGEST H850 FLOW
ACROSS NORTHERN COUNTIES AT THIS TIME...WITH MCV-TYPE CIRCULATION
EVIDENT ON RADAR NEAR CMH.  NEW TORNADO WATCH ISSUED IN THIS
REGION...SOME CONCERN ABOUT MIDLEVEL CIRCULATIONS MAINTAINING LONG
ENOUGH FOR ISOLATED TORNADIC DEVELOPMENT.

INITIAL BATCH OF PRECIPITATION MOVES THROUGH THIS MORNING...EXITING
THE MOUNTAINS BY MIDDAY.  SUSPECT THAT BOUNDARY MAY BE LEFT BEHIND
ALONG THE SOUTHERN EDGE OF THE MORNING ACTIVITY...WHICH MAY THEN
INTERACT WITH ADVANCING FRONTAL BOUNDARY. HAVE THUS FOCUSED HIGHER
POPS AGAIN IN THE NORTHERN COUNTIES LATER TODAY. DEVELOPMENT THIS
AFTERNOON WILL BE DEPENDENT ON AMOUNT OF HEATING THAT CAN
OCCUR...BUT SEVERE STORMS ARE STILL A POSSIBILITY AS WIND FIELD
REMAINS SUFFICIENTLY STRONG.

FRONT WILL SAG THROUGH REGION BY THE EVENING...TAKING MOST OF THE
SUPPORT FOR PRECIP WITH IT.  HAVE POPS EXITING NORTH TO SOUTH...WITH
ONLY SLIGHT CHANCE IN THE SOUTH BY 00Z.

WENT ON COOL SIDE OF MOS TEMPS TODAY WITH CLOUDS/RAIN...AND TOWARDS
THE MAV TONIGHT.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
TIME SPLIT ON THIS GRAVEYARD SHIFT BETWEEN RADAR AND THESE PERIODS.
STILL CONCERNED WITH UPPER AIR DISTURBANCES SUNDAY AFTERNOON IN THE
BOARD UPPER TROF WITH LINGERING MOISTURE.  PRECIPITABLE WATER NOT
LIKE SATURDAY...BUT STILL AROUND AN INCH.  THINKING A FEW SHOWERS OR
THUNDERSTORMS COULD REFORM BY MIDDAY SUNDAY AND LINGER FOR SOUTHERN
COUNTIES INTO SUNDAY EVENING.

DRY WEATHER STILL LOOKS TO BE A GOOD FORECAST FOR MONDAY AND MONDAY
NIGHT.  TRIED TO INCREASE POPS SOME 10 TO 20 PERCENT FOR WARM
FRONTAL ACTION ON TUESDAY INTO TUESDAY EVENING.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
12Z GFS AND 00Z ECMWF DIFFER ON TIMING PAC ENERGY TRAVERSING ACROSS
CONUS MIDWEEK. GFS BRINGS LOW PRESSURE ACROSS CWA ABOUT 24HRS
QUICKER THAN ECMWF. CONSIDERING GFS HAS BEEN INCONSISTENT HANDLING
PAC ENERGY PAST FEW DAYS...WENT WITH ECMWF...WHICH HPC PREFERRED.
THIS WOULD BRING A WARM FRONT THROUGH ON TUESDAY. GENERALLY FOLLOWED
HPC FOR PLACEMENT OF POPS TUES-THURS...WITH CHC POPS EACH
DAY...OWING TO UNCERTAINTY IN TIMING. ECMWF BUILDS IMPRESSIVE H5
RIDGE OVER AREA DAY 6-7...WITH H5 HEIGHTS OF 591DM.

HPC TEMPS LOOKED GOOD...EXCEPT BUMPED UP MAXT A FEW DEGREES DAY 6-7
WITH STRONG UPPER RIDGE OVER AREA.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
12Z SATURDAY THRU 12Z SUNDAY...
SHOWERS AND STORMS A BIT LESS NUMEROUS THAN THOUGHT...AS UPPER AIR
SUPPORT STARTS TO PULL OFF TO THE NORTHEAST.  VFR CONDITIONS ARE
FORECAST FOR THE MAJORITY OF THE DAY TODAY.  SPOTTY MVFR CONDITIONS
IN NORTHERN WEST VIRGINIA THIS MORNING...PKB/CKB...AS SCATTERED
SHRA/TSRA MOVE ACROSS.  W/SW BREEZES WILL CONTINUE TO GUST TO 25
KNOTS AT TIMES. STILL THINK WE WILL SEE SOME REDEVELOPMENT THIS
AFTERNOON AHEAD OF FRONTAL BOUNDARY WITH SOME HEATING DURING THE
DAY.  DID NOT INCLUDE MUCH RESTRICTION TO CIG/VIS AT THIS POINT DUE
TO UNCERTAINTY BUT KEPT CB MENTION IN TO HEIGHTEN AWARENESS. FRONT
SINKS THROUGH AREA BY MIDNIGHT...WITH VFR CEILINGS LINGERING BEHIND.

AVIATION OUTLOOK /AFTER 12Z SUNDAY/...NO SIGNIFICANT WEATHER
EXPECTED..

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/CL
NEAR TERM...CL
SHORT TERM...KTB
LONG TERM...30
AVIATION...CL
Hazardous weather outlook, May 31, 7:47 AM EDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
747 AM EDT SAT MAY 31 2008

OHZ066-067-076-WVZ010-011-011200-
PERRY-MORGAN-WASHINGTON-PLEASANTS-TYLER-
747 AM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT SATURDAY
AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>009-013>020-024>040-
046-047-011200-
GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-
WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
747 AM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT SATURDAY
AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 10:29 AM EDTSevere Thunderstorm WarningRLXDoddridge, Ritchie, Tyler61 min
May 31, 10:43 AM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Tyler62 min
May 31, 12:29 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Gilmer, Roane61 min
May 31, 3:14 PM EDTAreal Flood WarningRLXDoddridge3 hr
May 31, 3:33 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison27 min
May 31, 3:48 PM EDTAreal Flood AdvisoryRLXDoddridge, Harrison3 hr
May 31, 6:19 PM EDTSevere Thunderstorm WarningRLXHarrison, Taylor41 min
May 31, 10:03 AM EDTSevere Thunderstorm WarningRLXMorgan27 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.